Source: Global news
An Edmonton woman said her little dog was running around in the Edmonton Grads park off-leash dog area near 109 Avenue and 121 Street this past weekend, when the dog started acting odd and had trouble breathing.
After rushing her to the vet, it turns out the dog ingested methamphetamine, opioids and THC.
The dog is ok after staying overnight at a clinic and getting medications, charcoal and IV fluids.
But it’s raised concerns for veterinarians like Dr. Nick Barbaza, who works at the nearby Glenora Family Vet Clinic, especially with the spring melt around the corner.
“It was an unusual type of story, to be exposed to multiple drugs at the same time,” Barbaza said.
“I was worried because we get dogs that get int for example, but when you have three drugs it is definitely worse, so then we’re thinking about the safety of that particular patient.”
Barbaza said pet owners should be aware of the symptoms of drug poisoning.
“They may start urinating on themselves, they get startled easily, they could tumble over and fall….but it can vary…it can go to tremors, seizures, heart racing, being extremely lethargic and nonresponsive,” Barbaza said.
The Edmonton Police Service said this does happen often, but the situations they usually see are related to animals ingesting drugs because they got into their owners’ stash.
“This occurs more than you think,” said Const. Ted Dyck with the EPS animal cruelty investigation unit.
What to look for and what to do?
This may seem like common sense but if you notice your dog acting strangely, take them to the vet immediately. As dog parents, we are usually in tune with their behaviour so look for strange behaviour and seek medical attention immediately. If you suspect something happened at a dog park or off leash area, contact authorities ASAP.